Tennessee, 2012

Hail and Damaging Winds in Tennessee, August 13, 2012

August 13, 2012 · NWS OHX · 8 events in 5 counties and zones

A line of strong to severe thunderstorms moved across Middle Tennessee during the late morning to early afternoon hours, producing wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to severe thunderstorms moved across Middle Tennessee during the late morning to early afternoon hours, producing wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 13, 5:18 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 5:18 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
618 AM CDT MON AUG 13 2012

.AVIATION...
COMPLICATED TAF PACKAGE THIS PERIOD AS TSRA IS ANTICIPATED MAINLY
AT KCKV AND KBNA TODAY. A COLD FRONT PASSAGE WILL BRING SCATTERED
TSRA TO BOTH THESE TERMINALS BY 18Z. A SECOND ROUND OF POSSIBLE
TSRA MAY DEVELOP AROUND 21Z. KCSV WILL BE QUIETER WITH ONLY TEMPO
GROUP FOR 21Z TSRA CHANCE AND MVFR BR CONCERNS IN EARLY MORNING.

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT MON AUG 13 2012/

SHORT TERM (MON-WED)...
H5 S/W TROF WL MOVE SOUTHEAST FM THE MIDWEST TDAY. GFS/NAM/EURO/
GEM MODELS SHOW HEIGHT FALLS ASSOCIATED WITH STRONG SHORTWAVE
APPROACHING THE REGION...W/SFC LOW PRES MOVG INTO WEST MID TN THIS
AFTN. MOISTURE AND THE CHANCE OF PCPN WL INCREASE...WITH LKLY POPS
FORECASTED ACROSS A LARGE AREA OF NORTHWEST MID TN...TO INCLUDE
METRO NASHVILLE.

AS FOR THE POTENTIAL OF SEVERE WEATHER...WARM FRONT AND DEWPT
INCREASE SHOULD FACTOR INTO A STORMIER AFTERNOON THAN MORNING. 06Z
NAM12 SHOWALTER TO -5 LATE IN THE DAY. SPC CONTINUES TO ADVERTISE
A SLGT RISK OF SVRWX IN WESTERN SECTIONS FOR LARGE HAIL AND
DAMAGING WIND POTENTIAL.

MAIN AREA OF STORMS WL SHIFT INTO THE PLATEAU THIS EVENING...WITH
LKLY POPS. MAIN ENERGY ASSOC WITH SHORTWAVE WL SHIFT EAST AFT MIDNIGHT...
AND POPS WL DECREASE.

COLD FRONT WL MOVE QUICKLY ACROSS THE REGION TUE MORNING...WITH
CHANCE OF LINGERING SHOWERS PLATEAU. SFC HIGH PRES IN CONTROL
WED...WITH HIGHS IN THE MID-UPR 80S MOST LOCATIONS.

LONG TERM (THU-SUN)...
DRY CONDITIONS CONTINUE THU WITH LARGE DIURNAL SWING IN TEMPS. SFC
RIDGE SHIFTS EAST THU NGT WITH NEXT CHANCE OF STORMS WITH APPROACH
OF COLD FRONT LATE THU NGT-FRI. SYSTEM MOVES QUICKLY WITH EURO/DGEX
TIMING...GFS TOO SLOW. BOTTOM LINE...PLEASANT WEATHER CONDITIONS
NEXT WEEKEND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TB12
Hazardous weather outlook, Aug 13, 4:27 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT MON AUG 13 2012

TNZ005-006-022>025-056>058-093-141030-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-
527 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
WESTERN MIDDLE TENNESSEE. A COLD FRONT WILL PASS THROUGH MONDAY
AFTERNOON BRINGING A CHANCE FOR SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON
AS SEVERE WEATHER APPROACHES.

TNZ007>011-026>034-059>066-075-077>080-094-095-141030-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-LAWRENCE-GILES-
527 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PASS THROUGH THIS AFTERNOON BRINGING A LINE OF
STRONG AND POSSIBLY SEVERE THUNDERSTORMS. THE MAIN THREATS WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS
AFTERNOON.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

TB12

In the hours before

Special weather statement, Aug 13, 7:45 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
845 AM CDT MON AUG 13 2012

TNZ005-131430-
STEWART-
845 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY...

AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF DOVER...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3663 8764 3640 8760 3639 8760 3636 8801
      3643 8805 3659 8803

21
Special weather statement, Aug 13, 8:08 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
908 AM CDT MON AUG 13 2012

TNZ005-023-131500-
HOUSTON-STEWART-
908 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND STEWART COUNTIES...

AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TENNESSEE RIDGE...OR 7 MILES WEST OF ERIN...
MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3639 8760 3620 8757 3622 8769 3625 8778
      3623 8782 3624 8787 3637 8788

21
Special weather statement, Aug 13, 8:28 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
928 AM CDT MON AUG 13 2012

TNZ006-026-131515-
CHEATHAM-MONTGOMERY-
928 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND MONTGOMERY
COUNTIES...

AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF DOVER...MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3663 8713 3660 8712 3656 8714 3655 8712
      3636 8714 3635 8759 3664 8764 3664 8712

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Montgomery

When
August 13, 8:31 AM CST
Where
Montgomery County, 1.72 mi E of Woodlawn
Measured
0.75 in hail
Reported by
Public
Coordinates
36.550, -87.469

Thunderstorm Wind, Davidson

When
August 13, 9:48 AM CST
Where
Davidson County, 2.15 mi NNW of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.197, -86.799

Two trees were blown down near the Fedex World Service Center at 127 Athens Way north of downtown Nashville.

Hail, Davidson

When
August 13, 9:50 AM CST
Where
Davidson County, 2.53 mi N of Nashville
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
36.206, -86.776

Nickel size hail was reported at I-65 and Trinity Lane.

Thunderstorm Wind, Davidson

When
August 13, 9:55 AM CST
Where
Davidson County, 0.4 mi WSW of Donelson
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.168, -86.657

A tree was blown down at Lebanon Road at Stewarts Ferry Pike in Hermitage.

Thunderstorm Wind, Davidson

When
August 13, 10:00 AM CST
Where
Davidson County, 0.45 mi N of Tulip Grove
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.206, -86.599

A tree was blown down on Topeka Drive in Hermitage.

Thunderstorm Wind, Wilson

When
August 13, 10:10 AM CST
Where
Wilson County, 1.29 mi ESE of Mt Juliet
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.192, -86.499

The twitter weather spotter network tSpotter reported and photos confirmed numerous trees were blown down on East Division Street in Mount Juliet.

Thunderstorm Wind, Giles

When
August 13, 11:10 AM CST
Where
Giles County, 0.78 mi S of Bodenham
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.219, -87.168

A tree was blown down on Puryear Road.

Lightning, Lawrence

When
August 13, 11:14 AM CST
Where
Lawrence County, 1.16 mi E of Lawrenceburg Arpt
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
35.232, -87.230

Lightning struck a house at 58 Kelsey Drive in the New Prospect community east of Lawrenceburg. The resulting fire caused a total loss to the home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398373, 398375, 398379, 398380, 398383, 398386, 398387, 398391.